Hail, Greene
- When
- April 24, 4:05 PM CST
- Where
- Greene County, 1.65 mi W of Republic Westport Ar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -93.480
A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of tornadoes, wind damage, and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of tornadoes, wind damage, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 2:33 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 PM CDT Thu Apr 24 2014 .SHORT TERM...(Through early This Evening) Issued at 250 PM CDT THU APR 24 2014 Previous mesoscale discussion... Severe Thunderstorm Watch issued for the region this afternoon, in effect through 10 PM tonight. Quick moving broken lines of thunderstorms will continue to move across the area through early evening, as a cold front and strong upper level shortwave traverse the region. 18Z special RAOB was somewhat lackluster with mid level lapse rates, which likely explains why convection has struggled a bit to really organize. Nonetheless, given modest instability and good deep level shear, do think that there is a reasonable potential for a few marginally severe storms this afternoon across the Watch area, with large hail to the size of quarters to perhaps half dollars the primary threat. The 18Z sounding did show a fair amount of dry air in the low levels (albeit less than at 12Z), suggesting at least some potential for strong wind gusts. Weak low level shear is resulting in an extremely low tornado threat. Current indications are that these lines of storms should clear the region from west to east from late afternoon through early evening, and will likely be able to end the Watch early from the west a few counties at a time once this takes place. .LONG TERM...(Friday through Thursday) Issued at 333 PM CDT THU APR 24 2014 Friday may end up being the lone quiet day of the remainder of the forecast. A shortwave ridge will build into the region and allow for sunny skies and temperatures warming into the 70s. The first in what will likely be several chances for rainfall will affect western and northern portions of the outlook area (generally I-49 west and north of highway 60) late Friday night and Saturday morning. A strong low level jet will develop over the Plains and as it veers, thunderstorms will develop on the edge of an incoming elevated mixed layer. Enough instability will be present to support a marginal hail risk, generally along and northwest of a line from Pittsburg, KS to the Lake of the Ozarks region. This activity should shift north of the area Saturday afternoon as the elevated mixed layer spreads over the area and caps us off. This should allow us to warm up nicely with highs in the 80s in most locations. The most interesting portion of the forecast remains the Sunday into Monday time frame. The 12z suite of model output continues to indicate a strong mid level wave becoming negatively tilted as it moves out of the central/southern Rockies Saturday, then quickly transitioning into a closed low over the high Plains on Sunday. There remains some minor placement differences between models, but the overall pattern is well agreed upon. On Sunday, the big question for our neck of the woods is whether or not the dry line will shift this far to the east. A consensus of the models would suggest the dry line should end up closer to the I-35 corridor to our west. With increasingly unidirectional shear (due the quick transition to a strong, closed low), we will likely have to wait to inherit a convective complex that evolves from whatever develops/congeals to our west Sunday afternoon and evening. All modes of severe weather are still supported, but with more emphasis on wind/hail at this time. Again, this will be something to watch with subsequent forecasts. Heading into Monday, the questions become more complex. How quickly does the upper low shift to the east? What is the exact location of the upper low? At this point there are two plausible solutions. The first, supported by the ECMWF is to have a second window of opportunity for strong/severe storms Monday as another speed max rounds the base of the upper low and spreads into the warm sector. Our area would be on the northern fringe of the severe risk, with the better potential to our south. Another equally plausible solution, supported by the GEFS/GEM, is for the upper low to expand east and our area get dry slotted. Something to watch, but certainly a low confidence forecast at this juncture. The remainder of the week will see the risk for severe exit but an abnormally cool and unsettled stretch of weather spread over the Midwest. Highs some 10-20 degrees below average and lows around 10 degrees below average are expected. Periodic chances for showers are possible each afternoon from Tuesday through Thursday. Again, much depends on how this upper low behaves. So far, model consensus agrees on a very slow movement of this low, but trust in a precise location of this low on any given day is on the low side. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1157 AM CDT THU APR 24 2014 Breezy south winds will continue early this afternoon ahead of a cold front. That front, and an associated line of thunderstorms, will sweep across the region this afternoon, likely affecting all three terminal sites. Clearing skies and west to northwest winds are expected behind the front tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Gagan AVIATION...Boxell
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 417 PM CDT THU APR 24 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 417 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... BROKEN LINES OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE MISSOURI OZARKS LATE THIS AFTERNOON INTO EARLY THIS EVENING. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS LINE. LARGE HAIL TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP WEST OF HIGHWAY 65 ON FRIDAY...AND ACROSS THE EASTERN OZARKS ON SATURDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY MORNING AS A WARM FRONT LIFTS THROUGH THE REGION. SMALL HAIL WILL BE POSSIBLE WITH THIS ACTIVITY. ORGANIZED THUNDERSTORM CHANCES WILL THEN ARRIVE FOR SUNDAY AND MONDAY. THE EXACT EVOLUTION OF THIS SYSTEM REMAINS UNCERTAIN... HOWEVER A COUPLE OF ROUNDS OF STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE. THE FIRST WILL BE ACROSS EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS SUNDAY AND SUNDAY NIGHT. THE SECOND WILL BE ACROSS EASTERN PORTIONS OF THE MISSOURI OZARKS MONDAY. ALL MODES OF SEVERE WEATHER ARE PLAUSIBLE...WITH THE PRIMARY RISKS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AREA INTERESTS ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS FOR THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT THU APR 24 2014
MOZ066-067-241900-
ST. CLAIR MO-VERNON MO-
134 PM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...
AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKER...OR 10 MILES NORTHEAST OF NEVADA...
MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
SCHELL CITY BY 140 PM CDT.
TABERVILLE AND 8 MILES NORTHWEST OF TIFFIN BY 145 PM CDT.
JOHNSON CITY...8 MILES NORTHWEST OF MONEGAW SPRINGS AND 8 MILES
SOUTHEAST OF APPLETON CITY BY 155 PM CDT.
9 MILES WEST OF LOWRY CITY BY 200 PM CDT.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3821 9372 3806 9372 3790 9401 3790 9406
3787 9407 3779 9420 3796 9432 3805 9424
3806 9413 3804 9411 3804 9407 3821 9406
3822 9401
TIME...MOT...LOC 1835Z 228DEG 38KT 3796 9414
HATCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT THU APR 24 2014
MOZ088-093-242130-
JASPER MO-NEWTON MO-
341 PM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTHEASTERN JASPER
COUNTIES UNTIL 430 PM CDT...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF SAGINAW...OR 8 MILES NORTHWEST
OF NEOSHO...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DIAMOND...DUENWEG...DUQUESNE...FAIRVIEW...
GRANBY...LEAWOOD...NEOSHO...SAGINAW...SARCOXIE...SILVER CREEK AND
SOUTHEASTERN JOPLIN.
INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3678 9456 3710 9448 3715 9406 3712 9405
3677 9407
TIME...MOT...LOC 2041Z 257DEG 29KT 3697 9440
FOSTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT THU APR 24 2014
MOZ057-058-069-070-081-082-242130-
CAMDEN MO-LACLEDE MO-MARIES MO-MILLER MO-PULASKI MO-TEXAS MO-
350 PM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN...LACLEDE...
NORTHWESTERN TEXAS...PULASKI...SOUTHERN MILLER AND WESTERN MARIES
COUNTIES UNTIL 430 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRUMLEY TO MORGAN...
MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE CONWAY...CROCKER...DIXON...FORT LEONARD
WOOD...IBERIA...LEBANON...OSAGE BEACH...RICHLAND...ST. ROBERT AND
WAYNESVILLE.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS. INTERSTATE 44 BETWEEN
MILE MARKERS 115 AND 168 WILL ALSO BE IMPACTED BY THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3829 9199 3809 9201 3807 9202 3805 9201
3802 9202 3801 9202 3761 9203 3757 9203
3747 9203 3749 9283 3816 9266
TIME...MOT...LOC 2050Z 258DEG 37KT 3807 9247 3751 9261
FOSTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT THU APR 24 2014
MOZ088-089-094-242130-
JASPER MO-DADE MO-LAWRENCE MO-
403 PM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...SOUTHEASTERN
JASPER AND SOUTHERN DADE COUNTIES UNTIL 430 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF MILLER...OR 6 MILES
NORTHWEST OF MOUNT VERNON. THIS STORM WAS NEARLY STATIONARY. NICKEL
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE EVERTON...MILLER AND MOUNT VERNON.
INTERSTATE 44 BETWEEN MILE MARKERS 31 AND 58 WILL ALSO BE IMPACTED BY
THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3705 9408 3729 9411 3737 9362 3711 9361
3704 9406
TIME...MOT...LOC 2103Z 180DEG 0KT 3717 9389
FOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST LEBANON 37.68N 92.66W
04/24/2014 M56 MPH LACLEDE MO AWOS
THE AUTOMATED WEATHER OBSERVATION STATION AT THE AIRPORT
IN LEBANON MEASURED A 56MPH WIND GUST.
&&
WISEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 N REPUBLIC 37.15N 93.48W
04/24/2014 E0.88 INCH GREENE MO TRAINED SPOTTER
&&
WISEThe Springfield radar (KSGF), 12 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
27 hail, 14 thunderstorm wind, 2 tornado. Local standard time, as filed.
Nickel sized hail was reported near the intersection of Battlefield and Golden in Southwest Springfield.
Dime to nickel size hail was reported at a local TV station in Springfield.
Hail covered the ground at the intersection of Kearney and Kansas Expressway in Springfield.
Quarter to half dollar size hail was reported near the intersection of Kearney and National Ave.
A roof was blown off a hog barn near the intersection of Katy Road and Farm Road 1750. The hog barn had significant damage.
Roofing material was removed from several outbuildings.
A picture posted on social media of golf ball size hail was near Highway 137 and Freedom Road.
Golf ball size hail occurred over rural areas and no damage was reported.
Several reports from the public revealed a brief tornado touchdown over rural and wooded land south of Nevada and west of Milo with several trees and large branches blown down. One eye witness captured the tornado on video and another witness captured a detailed picture of the tornado on the ground. The land area where the trees were down was in an area that is remote and had no road access. Time and location was estimated by witnesses and radar. Winds were estimated at 70 mph.
Pieces of roofing material and tin was blown into trees.
Multiple recreational vehicles were flipped over and a roof was torn of a building.
Several trees were blown onto a house and trailer. A boat dock had minor damage.
A moving van was blown over onto its side just north of the Home Deport off Highway 65.
Hail up to the size of ping pong balls were reported in Reeds.
Several large tree limbs were blown down.
A NWS Storm Survey found a brief EF-0 tornado affected the town of Goodhope. This tornado produced considerable tree damage along a 1 mile path from just southwest of Goodhope the northeast of Goodhope. Several outbuildings were also damaged. Winds were estimated at 80 MPH.
Several windows were blown out of a home off Highway 76.
An 83 mph gust was measured by a personal weather station equipment.
Several power poles snapped and trees blown down.
A sturdy 30 feet by 50 feet garage was removed from the foundation and blown 200 yards to the east.
Minor damage to an airport hanger was reported.
A tree was reported down across Highway 19 four miles south of Eminence.
Numerous power poles were snapped or down in the town of Ava. Minor to moderate damage was reported to several buildings in the downtown area. A strong microburst caused 70 t 80 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506210, 506211, 506212, 506213, 506214, 506218, 506215, 506216, 506217, 506219, 506220, 506221, 506223, 506222, 506206, 506224, 506225, 506239, 506226, 506228, 506242, 506232, 506227, 504546, 506229, 506230, 506231, 506205, 506243, 506233, 506203, 506234, 506207, 506235, 506208, 506238, 506245, 506237, 506236, 506209, and more.